FDA studying reports of liver failure with weight loss drug orlistat
This article was originally on a blog post platform and may be missing photos, graphics or links. See About archive blog posts.
The Food and Drug Administration announced today that regulators are assessing at least 32 reports of liver problems between 1999 and 2008 in patients taking the weight-loss drug orlistat, sold as a prescription drug Xenical and more recently, as an over-the-counter medication called Alli.
Of the 32 reports of liver problems the FDA has in hand, 27 patients were hospitalized and six suffered liver failure. In an ‘early communication’ of a drug safety review, the FDA said it will also review additional data on ‘suspected cases of liver injury’ submitted by drug firms that make and market orlistat in its branded and generic forms. Orlistat was originally marketed, and still is, by Roche Pharmaceuticals as Xenical, a prescription drug. The medication, which blocks the absorption of fat through the digestive tract, gained approval as an over-the-counter drug in 2007, and is marketed as Alli by GlaxoSmithKline. Orlistat has been approved for use in 100 countries.
Dr. Steven Osborne, executive director of the FDA’s drug safety oversight board, called the issues surrounding orlistat’s safety ‘complex’ and stressed that ‘no definite association between liver injury and orlistat has been established at this time.’ He noted that 30 of the 32 reports of liver damage already received by the FDA come from outside the United States. The most common symptoms reported to the FDA by patients taking orlistat were jaundice -- yellowing of the skin or eyes -- stomach pain and weakness.
The FDA says that patients taking orlistat under prescription or in its over-the-counter form should continue to use the product as directed. But those who experience symptoms that could point to liver injury, including jaundice, fatigue or brown urine, should consult a healthcare professional. Abdominal pain, nausea, vomiting, light-colored stools, itching or loss of appetite also may be symptoms of liver damage. Physicians, as well as consumers taking orlistat and experiencing such symptoms, can make an online report to the FDA’s Medwatch Adverse Events Reporting system, or call (800) FDA-1088.
-- Melissa Healy